What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
Many people take vitamins thinking they are doing their body a favor, but in rare cases a vitamin allergy can actually cause adverse side effects. According to HealthTree.com, depending on the type of vitamin and dose, allergy signs and symptoms can vary. Vitamin allergy symptoms tend to mimic those of common food allergy symptoms, such as nasal complications, asthma, skin rashes and anaphylactic shock. If you experience unpleasant reactions when you take vitamins, talk with your doctor to determine the cause and best treatment options.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
When the body experiences an allergic reaction, histamine is produced by mast cells that cause most allergy symptoms. Histamine is a chemical-hormone in the body that causes inflammation in soft tissue. One of the first places that shows signs and symptoms of inflammation is the nasal cavity. The sinuses swell, due to increased blood flow, and cut off the person’s ability to breathe normally through the nose, according to MedlinePlus. Nasal congestion causes pressure to build in the head, causing pain in the ears, eyes and cheeks. Nasal congestion that develops a thick, yellowish discharge should be evaluated by a doctor.
HealthTree.com states that asthma is a symptom of a vitamin allergy. Asthmatic symptoms will appear within a few minutes after ingesting the vitamin supplement. Common symptoms include wheezing, coughing, shortness of breathe, chest pain and the inability to breathe, according to MayoClinc.com. This is caused by increased histamine in the lungs causing inflammation and swelling. If the asthma symptoms get worse or are frequent, you should see a doctor.
Skin rashes are a common allergy sign and symptom after taking a vitamin supplement. The skin can become generally itchy without any redness or inflammation. More commonly, the skin will respond with a flare-up of hives or eczema, according to the American Academy of Allergy, Asthma and Immunology. Hives are elevated, itchy welts that appear in patches with defined borders and can migrate from one part of the body to another in a matter of minutes. Eczema is most commonly found in infants, but can stay with someone throughout his life. Eczema is a hypersensitivity of the skin, much like an allergy, that causes scaly blisters to develop. In extreme cases, eczema can leave permanent scarring.
Anaphylactic shock is an extreme allergic reaction that affects the entire body and could lead to death. Someone experiencing anaphylaxis will show the following symptoms: drop in blood pressure, a faint pulse, anxiety, inability to breathe, dizziness and a white color in the skin, according to MedlinePlus.
- Fred Froese/Photodisc/Getty Images